North Carolina, 2009Damaging Winds in North Carolina, January 28, 2009
January 28, 2009 · NWS RAH · 5 events in 3 counties and zones
A convective line of showers produced damaging wind gusts across|eastern North Carolina as a strong cold front moved east across the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A convective line of showers produced damaging wind gusts across|eastern North Carolina as a strong cold front moved east across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jan 28, 2:10 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 28, 2:10 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EST WED JAN 28 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA THIS AFTERNOON
INTO EARLY EVENING...BRINGING WIDESPREAD SHOWERS. BEHIND THE
FRONT...DRIER AND COOLER CONDITIONS WILL FOLLOW ON THURSDAY THROUGH
FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1230 PM WEDNESDAY...
17Z SFC ANALYSIS SHOWED 1003 MB LOW PRESSURE CENTERED OVER THE WV
MOUNTAINS...WITH A COLD FRONT EXTENDING SOUTH/SSW THROUGH EASTERN
KY/TN AND ALABAMA. THE PRIMARY SYNOPTIC WARM FRONT IS CURRENTLY
SURGING NORTHWARD THROUGH CENTRAL NC...WHERE TEMPS HAVE RISEN FROM
THE 30S AND 40S INTO THE 50S AND 60S. ALOFT...12Z RAOB ANALYSIS
SHOWED A STRONG 55-65 KT H85 JET AHEAD OF THE APPROACHING COLD FRONT
ACROSS THE CAROLINAS AND MID-ATLANTIC. THE LATEST KRAX VAD WIND
PROFILE SHOWED 55 KNOT SOUTHWESTERLY FLOW AS LOW AS 3000 FT AGL.
FURTHER ALOFT AT H5...A SHORTWAVE WAS APPROACHING THE OH VALLEY.
REST OF TODAY:
SFC COLD FRONT CURRENTLY JUST WEST OF THE MOUNTAINS WILL APPROACH
CENTRAL NC FROM THE WEST TODAY...SWEEPING ACROSS THE AREA BETWEEN 2
PM THIS AFTERNOON AND 9 PM THIS EVENING. EXPECT A SWATH OF
PRECIPITATION TO SWEEP ACROSS THE AREA ALONG AND DIRECTLY BEHIND THE
FRONT. DESPITE ABNORMALLY WARM TEMPS IN THE 60S TO LOWER 70S AND
DEWPOINTS IN THE UPPER 50S TO LOWER 60S...TEMPS ALOFT REMAIN RATHER
WARM (COLDEST TEMPS ALOFT AND BEST UPPER SUPPORT ARE LOCATED WELL TO
THE N/NW IN ASSOC/W THE SHORTWAVE CURRENTLY MOVING INTO THE OH
VALLEY)...AND FCST SOUNDINGS CONTINUE TO SHOW WEAK MID-LEVEL LAPSE
RATES AND VIRTUALLY NO (OR VERY MINIMAL) INSTABILITY TO WORK WITH.
AS SUCH...THE ATMOSPHERE DOES NOT APPEAR FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. HOWEVER...A NARROW LINE
OF LOW-TOPPED CONVECTION MAY STILL DEVELOP ALONG THE COLD FRONT THIS
AFTERNOON AS NAM-WRF MODEL REFLECTIVITY PROGS SUGGEST...JUST WITHOUT
THE UPDRAFT STRENGTH AND DEPTH TO SUPPORT THE DEVELOPMENT OF
LIGHTNING. WILL CONTINUE TO SHOW CATEGORICAL POPS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND EARLY EVENING. THE WARM FRONT HAS FINALLY
CROSSED THROUGH MOST OF THE AREA (JUST NOW GETTING INTO THE
TRIAD)...AND TEMPS HAVE QUICKLY RISEN INTO THE MID/UPPER 60S TO
LOWER 70S ACROSS THE TRIANGLE...SANDHILLS AND COASTAL PLAIN. HIGH
TEMPS LOOK ON TRACK TO RANGE FROM THE UPPER 50S TO LOWER 60S IN THE
TRIAD...TO THE UPPER 60S TO LOWER 70S MOST EVERYWHERE ELSE.
NOW W/REGARD TO THE WIND...FCST SOUNDINGS SHOW THE MIXED LAYER
DEEPENING A FAIR BIT BETWEEN 18-21Z THIS AFTERNOON...AND WE SHOULD
SEE AN ASSOCIATED INCREASE IN WINDS ACROSS THE AREA DURING THAT
TIME. HIGHEST WIND GUSTS SO FAR HAVE BEEN IN THE 30-35 KNOT RANGE
ACROSS CENTRAL NC...ALTHOUGH A FEW GUSTS HAVE MADE IT ABOVE 35 KT
ALREADY IN EASTERN NC (OAJ/NCA). KRAX VAD WIND PROFILE ESTIMATES
SHOW 55 KT WINDS AT 3 KFT AGL AS OF 17Z...WITH 80 KT WINDS AT 7 KFT
ALTHOUGH THE WIND FIELD IS RATHER IMPRESSIVE...AS MENTIONED IN
PREVIOUS DISCUSSIONS...WE USUALLY SEE OUR WIND ADVISORY AND/OR HIGH
WIND EVENTS OCCURRING IN COLD ADVECTION CASES RATHER THAN WARM
ADVECTION ONES DUE TO BETTER SUBSIDENCE/MIXING IN THE FORMER.
SO...AT THIS TIME...PLAN ON KEEPING THE HIGHEST WINDS JUST BELOW
WIND ADVISORY CRITERIA...ALTHOUGH A FEW GUSTS COULD COME CLOSE. WE
WILL OBVIOUSLY MONITOR THE WINDS VERY CLOSELY THIS AFTERNOON IN CASE
ENOUGH MIXING DEVELOPS TO BRING DOWN EVEN STRONGER WINDS ALOFT.
ADDITIONALLY...IF A NARROW LINE OF LOW-TOPPED CONVECTION DEVELOPS
ALONG THE FRONT THIS AFTERNOON...STRONG TO DAMAGING WINDS WOULD BE
VERY POSSIBLE GIVEN THE WIND PROFILES...AND INSTEAD OF A WIND
ADVISORY AND/OR HIGH WIND WARNING...WE WOULD LIKELY NEED SHORT-FUSED
WARNINGS INSTEAD.
TONIGHT:
THE COLD FRONT IS EXPECTED TO EXIT CENTRAL NC BY 00-03Z THIS
EVENING...AND FCST SOUNDINGS GENERALLY CONTINUE TO SHOW RAPID
CLEARING BEHIND THE FRONT. AS SUCH...WILL SHOW A RAPID IMPROVEMENT
IN CONDITIONS BEHIND THE FRONT THIS EVENING...WITH MOSTLY CLEAR
SKIES AFTER MIDNIGHT. ITS WORTH NOTING THAT SOME LOW CLOUD COVER
MAY HANG AROUND FOR SEVERAL BEHIND THE FRONT...AS SEEN UPSTREAM IN
VIS SAT IMAGERY ACROSS THE TN VALLEY...AND GFS FCST SOUNDINGS HINT
AT THIS OCCURRING...ALTHOUGH NEITHER THE GFS NOR NAM FCST SOUNDINGS
SHOW ANY SATURATION OVER CENTRAL NC AFTER 09Z TONIGHT. WILL USE A
MOS GUIDANCE BLEND FOR LOW TEMPS...WHICH SHOW A RANGE FROM THE LOWER
30S IN THE NW/N TO THE UPPER 30S TO AROUND 40F IN THE SE COASTAL
PLAIN. IT IS POSSIBLE THAT A FEW LOCATIONS IN THE TRIAD AND VA/NC
BORDER COUNTIES MAY SEE TEMPS AT OR JUST BELOW FREEZING BY 12Z THU
MORNING AS COLDER/DRIER AIR FILTERS INTO THE AREA BEHIND THE COLD
FRONT. IF THAT IS INDEED THE CASE...AND ANY STANDING WATER REMAINS
FROM RAINFALL EXPECTED THIS AFT/EVE...THEN ISOLD BLACK ICE COULD NOT
BE COMPLETELY RULED OUT...ALTHOUGH AT THIS TIME THE THREAT APPEARS
VERY MINIMAL GIVEN WARM PAVEMENT TEMPS...AND WILL ONLY MAKE MENTION
OF THIS HERE IN THE DISCUSSION. -VINCENT
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 145 PM WEDNESDAY...
THURSDAY:
ALOFT...A POTENT SHORTWAVE IS EXPECTED TO DROP SOUTH INTO THE UPPER
MIDWEST...HELPING TO DEEPEN A LONGWAVE TROUGH ACROSS THE MS RIVER
VALLEY. THE COLD FRONT WILL BE OFFSHORE THE CAROLINAS ON
THURSDAY...AND HIGH PRESSURE CURRENTLY CENTERED OVER TX WILL TRY TO
NOSE INTO THE CAROLINAS AND MID-ATLANTIC DURING THE DAY. BOTH THE
GFS/NAM NOW SHOW THE COLD FRONT STALLING OFFSHORE THE SOUTHEAST
COAST ON THU...WITH A WEAK WAVE OF LOW PRESSURE DEVELOPING ALONG THE
FRONT OFF THE NC/SC COAST THU AFTERNOON. HOWEVER...AT THIS TIME...IT
APPEARS THAT ANY SIGNIFICANT MOISTURE WRAPPING AROUND THIS SYSTEM
SHOULD REMAIN ALONG OR OFFSHORE THE COAST...AND CLEAR OR MOSTLY
CLEAR SKIES ARE STILL EXPECTED ACROSS CENTRAL NC. 1000-850 MB
THICKNESSES ARGUE FOR HIGHS IN THE UPPER 40S TO LOWER 50S ON THU...
VERY SIMILAR TO WHAT A MOS GUIDANCE BLEND SUGGESTS. AS SUCH...WILL
FCST HIGHS RANGING FROM ROUGHLY 50-53F ACROSS THE AREA...COOLEST IN
THE NORTH.
THURSDAY NIGHT:
THE LONGWAVE TROUGH IS EXPECTED TO FURTHER DEEPEN TONIGHT...DIGGING
INTO THE TN/OH VALLEY BY 12Z FRI MORNING. OTHER THAN THE POSSIBILITY
OF A FEW UPPER LEVEL CLOUDS STREAMING INTO THE AREA DOWNSTREAM OF
THE DEEPENING UPPER LEVEL TROUGH...MOSTLY CLEAR SKIES AND CALM WINDS
ARE EXPECTED ACROSS CENTRAL NC. WITH A MORE SEASONABLE AIRMASS IN
PLACE...EXPECT LOW TEMPS NEAR NORMAL FOR THIS TIME OF YEAR...RANGING
FROM THE UPPER 20S TO LOWER 30S.
FRIDAY:
THE DEEPENING LONGWAVE TROUGH IS EXPECTED TO SWING ACROSS THE
CAROLINAS AND MID-ATLANTIC FRIDAY AFTERNOON...AND WE WILL SEE TEMPS
ALOFT AND LAPSE RATES COOLING/STEEPENING THROUGHOUT THE DAY.
HOWEVER...SINCE THE BEST UPPER FORCING WILL ALSO BE ARRIVING WITH
COLD ADVECTION IN THE LOWER LEVELS...AND THE AMOUNT OF OVERALL
FORCING FOR LIFT WILL LIKELY BE REDUCED AS A RESULT. ADDITIONALLY...
BOTH THE GFS/NAM SHOW W/NW FLOW IN THE LOWER LEVELS...WHICH ALSO
DOESNT HELP OUR PRECIP CHANCES IN ASSOC/W THE DEEP UPPER TROUGH.
ALTHOUGH THE GFS SHOWS A FEW HUNDREDTHS OF AN INCH FALLING ACROSS
THE TRIANGLE AND NORTHEAST COASTAL PLAIN WED AFTERNOON/EVENING...
THE NAM SHOWS NONE. WHILE IT IS POSSIBLE THAT WE COULD SEE SOME
CONVECTIVE SHOWERS DURING THE AFTERNOON...AT THIS TIME THE NEGATIVE
FACTORS SEEM TO OUTWEIGH THE POSITIVE FACTORS...AND WILL CONTINUE TO
SHOW A DRY FCST FOR FRIDAY. HOWEVER...IF THE UPPER TROUGH IS STRONG
ENOUGH...WOULD NOT BE SURPRISED TO SEE A FEW ISOLD CONVECTIVE
SHOWERS. W/REGARD TO PTYPE...WHILE 850-700 MB THICKNESSES WOULD BE
COLD ENOUGH FOR SNOW...1000-850MB THICKNESSES ARE PROGGED TO BE IN
THE 1305-1315M RANGE DURING THE AFTERNOON ACROSS THE TRIANGLE AND
COASTAL PLAIN...WITH THE LOWEST 3-5 KFT ABOVE FREEZING. SO...THIS
WOULD SUGGEST A PTYPE OF ALL RAIN...WITH THE COLDER LOW LEVEL
THICKNESSES COMING IN JUST TOO LATE TO SUPPORT ANY KIND OF RAIN/SNOW
MIX WITH ANY CONVECTIVE SHOWERS. WILL UNDERCUT MOS GUIDANCE A FEW
DEGREES IN THE WEST/NW ON FRIDAY TO ACCOUNT FOR THE BETTER COLD
ADVECTION MAKING IT INTO THAT AREA DURING THE AFTERNOON...AND WILL
GO WITH A RANGE FROM THE MID 40S IN THE TRIAD...TO THE UPPER 40S IN
THE TRIANGLE...AND LOWER 50S IN THE SE COASTAL PLAIN. -VINCENT
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 210 PM...
FOCUS FOR THIS FORECAST IS ON DEEPENING UPPER LEVEL TROUGH
APPROACHING THE MISSISSIPPI VALLEY MONDAY MORNING AND THE DEVELOPING
SURFACE LOW IN THE NORTHEAST GULF OF MEXICO AT THAT TIME. MORNING
MODELS IN A BIT BETTER AGREEMENT WITH CANADIAN... ECMWF AND GFS
TRACKING THE SURFACE LOW FURTHER INLAND THAN PREVIOUS MODEL
RUNS...ALONG THE WESTERN PIEDMONT. THIS TRACK FAVORS LIQUID
PRECIPITATION. THE NAVY NOGAPS HAS COME AROUND TO THE IDEA OF A
SURFACE LOW BUT TRACKS IT NEAR CAPE HATTERAS. THE GFS CONTINUES TO
BE THE MOST AGGRESSIVE WITH DEEPENING THIS SURFACE LOW. GFS HAS A
BIAS TOWARD OVERDEEPENING THESE LOWS SO WILL MUTE THE FORECAST
TEMPERATURE CHANGES AHEAD AND BEHIND THIS SYSTEM AS IMPLIED BY THE
GFS. THE AGGRESSIVE GFS WOULD INDICATE A NON RAIN PRECIPITATION TYPE
ONLY AS THE EVENT IS ENDING... WITH OTHER MODELS WARMER. WITH THE
GFS LIKELY TOO DEEP WITH THE LOW AND THEREFORE PULLING IN COLD AIR
TOO AGGRESSIVELY... WILL KEEP THE EVENT ALL RAIN AT THIS TIME. EVEN
IF THE GFS WERE PERFECT... ONLY THE VERY TAIL END OF THE EVENT MIGHT
RISK NON LIQUID PRECIPITATION. RAIN LOOKS POSSIBLE AS EARLY AS
MONDAY MORNING... WITH MOST PRECIPITATION ENDING SHORTLY AFTER
MIDNIGHT MONDAY NIGHT.
PRIOR TO THE ABOVE EVENT... A TEXAS SURFACE HIGH WILL LIFT
NORTHEAST... CENTERING OVER THE CAROLINAS BY SATURDAY EVENING.
BEHIND THE TUESDAY SYSTEM... ANOTHER HIGH FROM THE MIDWEST WILL TAKE
CONTROL.
LOW TO MID 40S FOR HIGH TEMPERATURES SATURDAY RISING ABOUT TEN
DEGREES FOR SUNDAY AND MONDAY. MOSTLY MID 40S TUESDAY AND WEDNESDAY.
FRIDAY NIGHT LOWS LOW TO MID 20S...THEN UPPER 20S SATURDAY NIGHT.
LOWS IN THE 30S SUNDAY AND MONDAY NIGHT BEFORE FALLING ABOUT SIX
DEGREES FOR TUESDAY NIGHT.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 100 PM WEDNESDAY...
CEILINGS LIFTING TO MVFR ACROSS THE FORECAST AREA WITH VISIBILITIES
BECOMING VFR. SOUTHWEST WINDS GUSTING TO 30 MPH AND THIS SHOULD
CONTINUE TO NEAR SUNSET. WINDS AT 3000 FEET NEAR 70 MPH THIS
AFTERNOON WILL DIMINISH TOWARD SUNSET... BECOMING LESS THAN 25 MPH
FROM THE NORTHWEST AS MIDNIGHT APPROACHES.
CLEAR SKIES AND WINDS LESS THAN 10 MPH AS MIDNIGHT APPROACHES WITH
THIS CONTINUING INTO THE EARLY AFTERNOON THURSDAY.
HIGH PRESSURE WILL CONTROL THE WEATHER THROUGH SUNDAY... HOWEVER AN
UPPER TROUGH MOVING ACROSS THE REGION FRIDAY THROUGH EARLY SATURDAY
MAY HAVE ENOUGH MOISTURE WITH TO PRODUCE VFR CLOUDINESS FROM EARLY
FRIDAY INTO FRIDAY EVENING.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...HARTFIELD
AVIATION...
Hazardous weather outlook, Jan 28, 9:59 AM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
959 AM EST WED JAN 28 2009
NCZ007>011-021>028-038>043-073>078-083>086-088-089-290900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
959 AM EST WED JAN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON. AHEAD OF THE FRONT...SOUTHWEST WINDS WILL INCREASE TO
15 TO 25 MPH... WITH GUSTS UP TO 35 MPH LIKELY. ISOLATED HIGHER
WIND GUSTS ARE POSSIBLE. THESE WINDS MAY MAKE DRIVING
DIFFICULT...ESPECIALLY IN HIGH PROFILE VEHICLES. OUTDOOR OBJECTS
THAT COULD BE BLOWN AROUND SHOULD BE SECURED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
VINCENT
In the hours before
Special weather statement, Jan 28, 4:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EST WED JAN 28 2009
NCZ008>011-024>027-040>042-074>077-083>086-088-282230-
ANSON-CHATHAM-CUMBERLAND-DURHAM-FRANKLIN-GRANVILLE-HALIFAX-HARNETT-
HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-NASH-ORANGE-RICHMOND-SCOTLAND-
VANCE-WAKE-WARREN-
408 PM EST WED JAN 28 2009
...HEAVY SHOWERS WITH GUSTY WINDS WILL MOVE ACROSS PORTIONS OF THE
EASTERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN THROUGH 530 PM
EST...
AT 415 PM EST...DOPPLER RADAR INDICATED HEAVY SHOWERS CONTAINING
GUSTY WINDS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF KERR LAKE
TO DIGGS...OR ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST OF
WARRENTON TO 10 MILES SOUTHWEST OF ROCKINGHAM...MOVING SOUTHEAST AT
40 MPH.
LOCATIONS IN THE PATH OF THESE HEAVY SHOWERS INCLUDE...
ROCKINGHAM...RALEIGH...SANFORD...LOUISBURG... HENDERSON...
LAURINBURG... FAYETTEVILLE... CLAYTON... AND ROANOKE RAPIDS.
GUSTY WINDS OF UP TO 45 MPH AND VERY HEAVY RAIN CAN BE EXPECTED WITH
THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE
LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND AWNINGS COULD BE TOSSED AROUND.
BSD
Thunderstorm Wind, Franklin
- When
- January 28, 4:40 PM EST
- Where
- Franklin County, 0.56 mi W of Franklinton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -78.460
Damaging straight-line winds ripped the roof off the Sunday school building of Franklinton Baptist Church. A tree also fell on a vehicle in the church daycare parking lot.
Thunderstorm Wind, Nash
- When
- January 28, 5:20 PM EST
- Where
- Nash County, 2.15 mi SSW of Hickory
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -77.810
One tree was reported blown down on Interstate 95 near mile marker 146.
Thunderstorm Wind, Nash
- When
- January 28, 5:22 PM EST
- Where
- Nash County, 1.78 mi NE of Dortches
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.040, -77.850
Multiple trees were blown down on Red Oak Battleboro Road.
Thunderstorm Wind, Edgecombe
- When
- January 28, 5:50 PM EST
- Where
- Edgecombe County, 2.15 mi NNW of St Lewis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.810, -77.730
One tree was blown down on Wood Duck Road.
Thunderstorm Wind, Edgecombe
- When
- January 28, 5:56 PM EST
- Where
- Edgecombe County, 2.24 mi W of Speed
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -77.470
One tree was blown down on Dickens Road near the town of Speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, January 28 to 29, 2009$115,000 · 16 events
- Winter Storm in New York, January 28, 2009$55,000 · 9 events
- Flooding in Kentucky, January 28 to 31, 2009$32,000 · 4 events
- Winter Storm and Winter Weather in New York, January 28 to 29, 200927 events
- Winter Storm and Heavy Snow in Massachusetts, January 28, 2009$25,000 · 5 events
- Dense Fog in New Jersey, January 28, 200919 events
- Winter Storm in Maine, January 28 to 29, 200917 events
- Winter Weather in Connecticut, January 28, 2009$20,000 · 1 event
- Winter Storm and Heavy Snow in Maine, January 28 to 29, 200915 events
- Winter Storm in New Hampshire, January 28, 200912 events
- Winter Weather in Texas, January 28, 20099 events
- Heavy Snow and High Wind in Alaska, January 28 to 31, 200970 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 142823, 142826, 142828, 142829, 142831.